The Annals of Statistics

Asymptotic theory for the first projective direction

Michael G. Akritas

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For a response variable $Y$, and a $d$ dimensional vector of covariates $\mathbf{X}$, the first projective direction, $\mathbf{\vartheta}$, is defined as the direction that accounts for the most variability in $Y$. The asymptotic distribution of an estimator of a trimmed version of $\mathbf{\vartheta}$ has been characterized only under the assumption of the single index model (SIM). This paper proposes the use of a flexible trimming function in the objective function, which results in the consistent estimation of $\mathbf{\vartheta}$. It also derives the asymptotic normality of the proposed estimator, and characterizes the components of the asymptotic variance which vanish when the SIM holds.

Article information

Source
Ann. Statist., Volume 44, Number 5 (2016), 2161-2189.

Dates
Received: September 2015
Revised: January 2016
First available in Project Euclid: 12 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.aos/1473685272

Digital Object Identifier
doi:10.1214/16-AOS1438

Mathematical Reviews number (MathSciNet)
MR3546447

Zentralblatt MATH identifier
1349.62123

Subjects
Primary: 62G08: Nonparametric regression 62G20: Asymptotic properties
Secondary: 60G15: Gaussian processes 60G17: Sample path properties

Keywords
Nonparametric regression dimension reduction index models asymptotic theory uniform convergence empirical processes Gaussian processes

Citation

Akritas, Michael G. Asymptotic theory for the first projective direction. Ann. Statist. 44 (2016), no. 5, 2161--2189. doi:10.1214/16-AOS1438. https://projecteuclid.org/euclid.aos/1473685272


Export citation

References

  • Akritas, M. G. (2016). Projection Pursuit Multi-Index Models (PPMI). Statist. Probab. Lett. 114 99–103.
  • Akritas, M. G. (2016). Supplement to “Asymptotic theory for the first projective direction.” DOI:10.1214/16-AOS1438SUPP.
  • Brillinger, D. R. (1983). A generalized linear model with “Gaussian” regressor variables. In A Festschrift for Erich L. Lehmann. Wadsworth Statist./Probab. Ser. 97–114. Wadsworth, Belmont, CA.
  • Chaudhuri, P., Doksum, K. and Samarov, A. (1997). On average derivative quantile regression. Ann. Statist. 25 715–744.
  • Cook, R. D. and Li, B. (2002). Dimension reduction for conditional mean in regression. Ann. Statist. 30 455–474.
  • Cui, X., Härdle, W. K. and Zhu, L. (2011). The EFM approach for single-index models. Ann. Statist. 39 1658–1688.
  • Dudley, R. M. (1973). Sample functions of the Gaussian process. Ann. Probab. 1 66–103.
  • Ferguson, T. S. (1996). A Course in Large Sample Theory. Chapman & Hall, London.
  • Friedman, J. H. and Stuetzle, W. (1981). Projection pursuit regression. J. Amer. Statist. Assoc. 76 817–823.
  • Hall, P. (1989). On projection pursuit regression. Ann. Statist. 17 573–588.
  • Hansen, B. E. (2008). Uniform convergence rates for kernel estimation with dependent data. Econometric Theory 24 726–748.
  • Härdle, W., Hall, P. and Ichimura, H. (1993). Optimal smoothing in single-index models. Ann. Statist. 21 157–178.
  • Härdle, W. and Stoker, T. M. (1989). Investigating smooth multiple regression by the method of average derivatives. J. Amer. Statist. Assoc. 84 986–995.
  • Horowitz, J. L. (2009). Semiparametric and Nonparametric Methods in Econometrics. Springer, New York.
  • Hristache, M., Juditsky, A. and Spokoiny, V. (2001). Direct estimation of the index coefficient in a single-index model. Ann. Statist. 29 595–623.
  • Hristache, M., Juditsky, A., Polzehl, J. and Spokoiny, V. (2001). Structure adaptive approach for dimension reduction. Ann. Statist. 29 1537–1566.
  • Huber, P. J. (1985). Projection pursuit. Ann. Statist. 13 435–525.
  • Ichimura, H. (1993). Semiparametric least squares (SLS) and weighted SLS estimation of single-index models. J. Econometrics 58 71–120.
  • Li, K. (1991). Sliced inverse regression for dimension reduction. J. Amer. Statist. Assoc. 86 316–342.
  • Li, K. and Duan, N. (1989). Regression analysis under link violation. Ann. Statist. 17 1009–1052.
  • Liang, H., Liu, X., Li, R. and Tsai, C. (2010). Estimation and testing for partially linear single-index models. Ann. Statist. 38 3811–3836.
  • Müller, H. (1984). Smooth optimum kernel estimators of densities, regression curves and modes. Ann. Statist. 12 766–774.
  • Newey, W. K. (1994). The asymptotic variance of semiparametric estimators. Econometrica 62 1349–1382.
  • Parzen, E. (1962). On estimation of a probability density function and mode. Ann. Math. Stat. 33 1065–1076.
  • Powell, J. L., Stock, J. H. and Stoker, T. M. (1989). Semiparametric estimation of index coefficients. Econometrica 57 1403–1430.
  • Rudin, W. (1964). Principles of Mathematical Analysis, 2nd ed. McGraw-Hill, New York.
  • Samarov, A. M. (1993). Exploring regression structure using nonparametric functional estimation. J. Amer. Statist. Assoc. 88 836–847.
  • Shorack, G. R. (1982). Bootstrapping robust regression. Comm. Statist. Theory Methods 11 961–972.
  • Stoker, T. M. (1986). Consistent estimation of scaled coefficients. Econometrica 54 1461–1481.
  • van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes: With Applications to Statistics. Springer, New York.
  • Xia, Y. (2006). Asymptotic distributions for two estimators of the single-index model. Econometric Theory 22 1112–1137.
  • Xia, Y., Tong, H., Li, W. K. and Zhu, L. (2002). An adaptive estimation of dimension reduction space. J. R. Stat. Soc. Ser. B. Stat. Methodol. 64 363–410.

Supplemental materials

  • Supplement to “Asymptotic theory for the first projective direction”. The proofs of relations (5.7) and (5.10)–(5.15) are given in Akritas (2016).